Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
scottishlad

Arrgh...initial breakout myths are true!

Ok....so it's not even the end of week one and I can unequivocally confirm that I've had an initial breakout. Damn...this stuff must be potent. It was actually almost an overnight phenomenon about day 5. I guess having had minocin in my system for months and then suddenly stopping could have something to do with it...all those bugs that had been suppressed are probably having a field day!

Anyway....does anyone have any experience about what to do. I don't think it's bad enough to consider systemic steroids. My skin isn't too dry so I'm using topical BP. I was thinking about an alternative oral or topical antibiotic....any opinions?

Ta

Share this post


Link to post
Share on other sites

My derm said that unless it is unbearable he will not give me the prednisone ( I cannot pronounce it right) thing.

He asked me not to apply anything else either while on tane.

Share this post


Link to post
Share on other sites

They will actually dry up really fast from the inside out and fall off. So, don't pic at them. They will dry up on their own. Look at it this way. At least you're getting it out of the way pretty soon. smile.gif Good luck ! smile.gif

Share this post


Link to post
Share on other sites

If it is bad, your MD can prescribe you a non-tertacycline antibiotic for a few weeks. Don't take antibiotics without your MD prescribing them as some(tetra's) can be very dangerous when combined with 'tane.

Share this post


Link to post
Share on other sites

Erythromycin can be prescribed however, if it is cystic, your doctor might suggest a steroid. I use Klaron to help dry them up.

Share this post


Link to post
Share on other sites

Scottish - I hear you man.

My skin did just what GO said at first - during the first week the tane was so powerful it just dried things up from the inside out and things literally FELL off my face. But between week 2 and 3 my neck and jawline started breaking out. Now im on like week 6 and my cheeks are breaking out worse than they ever have. It wouldn't be so bad but im started to see little scars that were there from before I started the tane and when I see these breakouts I begin to think that by the time im done my skin is going to be scarred even worse. I guess I should feel fortunate that I don't have any terrible scarring to begin with but it's hard to stay positive when you know your skin is much worse than it was before you started. My skin isn't peeling dry - but there isn't any oil left either. I wish I could use just a little BP for spot treatments.. or I wish my derm would prescribe that Klaron Gel. Maybe i'll call him today and ask about it. Does it seem to help Aprazia?

Share this post


Link to post
Share on other sites

Sounds frustrating.....I guess most treatments lead to a degree of frustration. The only saving grace is that this is the one most likely to sort it out once n for all. I just hope that having such an early breakout means I'm gonna be plain sailing once it settles......am I an eternal optimist? lol

Think I'm gonna write myself a script for some erythromycin anyway.....also tempted to cut back to 0.5mg/kg.....just don't want to step on the derm's toes!

Share this post


Link to post
Share on other sites

MsDominatus, I wouldn't say that the results from Klaron are amazing but it does dry up the acne and it is the one thing that doesn't irritate my face. It works very well on whiteheads but cysts usually require an injection or the oral steroids (yuck).

Share this post


Link to post
Share on other sites
Sounds frustrating.....I guess most treatments lead to a degree of frustration. The only saving grace is that this is the one most likely to sort it out once n for all. I just hope that having such an early breakout means I'm gonna be plain sailing once it settles......am I an eternal optimist? lol

Think I'm gonna write myself a script for some erythromycin anyway.....also tempted to cut back to 0.5mg/kg.....just don't want to step on the derm's toes!

Share this post


Link to post
Share on other sites
MsDominatus, I wouldn't say that the results from Klaron are amazing but it does dry up the acne and it is the one thing that doesn't irritate my face.  It works very well on whiteheads but cysts usually require an injection or the oral steroids (yuck).

Share this post


Link to post
Share on other sites

Ms, I don't see them prescribing a steroid for whiteheads, even if there are a lot of them. The predinsone helps bring down the swelling for people with cystic acne. Also, some people can have a worse flair-up after they have completed a course (happened to me last time). So, if you don't have swollen cysts and you take it, your skin could break out more. The only things that I would suggest your doctor prescribe are Klaron Gel and Erythromycin to kill the extra bacteria.

Share this post


Link to post
Share on other sites

Thanks so much, maybe I should just call and ask him if he would. I wonder if the antibiotic makes it more likely to relapse after the treatment is done - just like when people stop antibiotics without 'tane and breakout reallybad. Anyone w/experience on this? ack, i just want it gone. Thanks though, im going to call him and ask about this. You guys are all such a help and support. Good luck to all of you!

Share this post


Link to post
Share on other sites
They will actually dry up really fast from the inside out and fall off. So, don't pic at them. They will dry up on their own.

Share this post


Link to post
Share on other sites
This is true. The pimples I got from my initial flairup were different than the kind I got without accutane. They started off as cysts but then they turned white in color. They almost looked like whiteheads but they werent- it was just the top layer of skin drying up. After a few days they became hard and dry and after I week or so they just fell off. All thats left was a light red mark, no scarring. Some didnt even leave a red mark.

Share this post


Link to post
Share on other sites

Just off the phone to my dermatologist and he's clarified a few things.

1) They consider it a serious initial reaction if the breakout is as bad or worse than your worst ever breakout before 'tane.

2) There are broadly two main types of initial reaction

a: Breakout of acne plus systemic upset - aches, fever, nausea.

b: Breakout on its own.

Treatment options are fairly limited, but in the experience of his department (the best in the country, so we have to trust them i think!):

1)Continue with 1mg/Kg (their starting regimen) - it will get better ultimately but you risk the possibility of scarring.

2)Stop entirely - restart in 2-6 weeks at reduced dose +/- steroids

3)Reduce to 0.5mg/kg + 20mg prednsilone for 2 weeks (then possibly taper the pred dose).

He says that there is not much room for antibiotics because it's not a primary infective problem. The exception is the first type of reaction, where there is associated fever and patients are pretty unwell. Then erythromycin is the best (albeit limited) option.

Hope this helps anyone else in my situation. I'm going with option 3 - pred 20 and 0.5mg and seeing him in a couple of days.

Share this post


Link to post
Share on other sites

Wow! Who knew that so many of us were having a bad reaction to the Accutane and chalked it up as normal?!?!! We've all been discussing it like a rite of passage for Accutaners.

This makes me happy that I decided to take a low dose of 20 mg along with the predinsone for twenty days. It makes me hopeful that the second round won't be so bad.

Thank you so much for this information!!!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×